Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 8, 2019, 6:30 AM CDT for Marion County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2019, 6:30 AM CDT (11:30 UTC)
- Expired
- May 8, 2019, 9:54 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Marion County, KS
The radar
The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 6:31 AM CDT | FLASH FLOOD | Tampa, KS | THREE WATER RESCUES AND NUMEROUS ROADS UNDERWATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
523
WGUS53 KICT 081130
FFWICT
KSC115-081630-
/O.NEW.KICT.FF.W.0009.190508T1130Z-190508T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
630 AM CDT Wed May 8 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northern Marion County in central Kansas...
* Until 1130 AM CDT.
* At 629 AM CDT, emergency management reported numerous roads near
Tampa flooded with a few water rescues having been done so far in
that area.
* Some locations that will experience flooding include...
Hillsboro, Marion, Lincolnville, Ramona, Lehigh, Durham, Tampa,
Lost Springs, Pilsen and Marion Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3852 9693 3852 9682 3831 9684 3832 9737
3861 9737 3861 9693
$$
LAWSON1 follow-up statement
469
WGUS73 KICT 081454
FFSICT
Flash Flood Statement
National Weather Service WICHITA KS
954 AM CDT Wed May 8 2019
KSC115-081503-
/O.CAN.KICT.FF.W.0009.000000T0000Z-190508T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion KS-
954 AM CDT Wed May 8 2019
...THE FLASH FLOOD WARNING FOR NORTHERN MARION COUNTY IS CANCELLED...
The Flash Flood Warning will be replaced by a Flood Warning for
warned area. Flooding continues in the warned area and you are
urged to take flooding precautions. This means DO NOT drive around
baricades and TURN AROUND DON'T DROWN.
LAT...LON 3852 9693 3852 9682 3831 9684 3832 9737
3861 9737 3861 9693
$$
COOKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:50 AM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 8, 3:50 AM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 350 AM CDT Wed May 8 2019 ...Significant Flooding Threat Continues... .SYNOPSIS... Issued at 345 AM CDT Wed May 8 2019 Thunderstorms will continue to plague the area this morning with gusty winds, heavy rainfall, and flooding. One last round of thunderstorms is expected later today, finally ending from west to east this evening. Thunderstorms later today may once again be strong to severe with a threat of gusty/damaging winds, brief tornadoes, and marginally severe hail. A few showers or thunderstorms may develop Thursday afternoon, but severe weather is not expected. After a much cooler day Thursday, temperatures will moderate some heading into the Mother's Day weekend. The next decent chance of rainfall may not come until the early to middle part of next week. && .SHORT TERM...(Today through Thursday night) Issued at 345 AM CDT Wed May 8 2019 Another complex and uncertain convection evolution today. As of 2am, a well-defined QLCS and associated MCV is slowly pushing east across OK/KS and is still producing sporadic, severe wind gusts, mainly along and just north of the OK/KS line (where the boundary layer has not yet fully stabilized, allowing stronger gusts to be realized at the SFC). In addition, areas of 40-50 mph gusts are occurring in the wake of the MCV. Recent radar imagery shows the southern half of this QLCS is beginning to lay over, so to speak, becoming more oriented west to east across OK. At the very least, this should offset/delay the return of better quality moisture. Most short- term model guidance is too progressive with the southern extent of the wave and may be too quick to redevelop convection later today. That said, with the moist airmass in place, increasing large-scale forcing for ascent (associated with a 100kt upper level jet), and increasing low-level convergence ahead of an advancing cold front...the potential for redevelopment is definitely there, even with a modest cap. At least some diabatic heating beneath modest mid level lapse rates may support SBCAPE of 1000-2000 j/kg east of the 850mb cold front. At the same time, the mid/upper jet moving through should lead to deep layer shear of 40-50kt. While instability is not overly impressive, deep layer shear will certainly support organized severe convection. In addition, forecast soundings suggest some decent low- level shear/helicity may be realized. The thinking is that after the morning convection, there may be at least somewhat of a lull in activity. Although, like today, the 850mb front in the area and at least modest lift may still allow scattered showers/storms to redevelop. Because of this, I didn't completely remove pops through the day. By this afternoon, any heating that occurs ahead of the upper level trough axis and front should be sufficient for one last round of thunderstorms. Given the above-mentioned instability/shear combo, a few severe storms, including at least a conditional threat of marginal supercells, cannot be ruled out. The potential lack of better instability should limit the overall severe threat, but some marginally severe hail, gusty/damaging winds, and brief tornadoes will be possible, primarily along and east of the KS Turnpike. The gusty wind and tornado threat may tend to be conditional on how much low-level moisture recovery/boundary layer heating can occur. Any thunderstorms that develop will continue to pose a threat of heavy rain and flash flooding (see the Hydro section for more on the flooding threat). Strong CAA in the wake of the synoptic front will usher in below normal temperatures Wednesday night and will also put an end to the threat of severe weather and flash flooding. Lingering moisture behind the system may keep a threat of widely scattered showers/isolated thunderstorms going into Thursday afternoon before drier air fully moves in. At this time, though, no severe weather is expected Thursday. Martin .LONG TERM...(Friday through Tuesday) Issued at 345 AM CDT Wed May 8 2019 West or NW flow aloft will continue over the weekend and into next week with gradually warming temperatures. A few weak shortwaves may bring some isolated showers or storms to the area during this time, but thinking most of the better moisture/instability will reside well south of the area. Better moisture and instability may return by the middle of next week with the next decent opportunity for rainfall. Martin && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1245 AM CDT Wed May 8 2019 At 05Z, a stationary front remained parked from Srn MO, to along the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded TSRA continue across most of KS, the exceptions being SE KS & the NW 1/4 of the state. Most areas well to the NW of the front remain shrouded in LIFR Stratus. Complicating matters is that a lower-level dry punch has been thrusting NE from the Swrn Plains to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the starting blocks, but this would be temporal. Still anticipate little, if any, improvement thru tomorrow afternoon. && .HYDROLOGY... Issued at 345 AM CDT Wed May 8 2019 A significant and higher-impact flooding event continues for portions of our area. Rainfall from last night led to multiple water rescues, road closures (including parts of the KS Turnpike), and residential flooding. Additional thunderstorms are expected this afternoon and evening, although the morning storms casts at least some uncertainty on how widespread/strong those storms will be. Regardless, any additional storms that do develop will continue to pose a threat of flash flooding. Because storms may not move completely out until near or after Midnight tonight, the Flash Flood Watch has been extended through then. That said, the greatestthreat of flash flooding looks to be along and east of the Kansas Turnpike. With all of the recent rainfall, and any additional rain through tonight, it must be stressed the continued concern of higher- impact flash flooding and river flooding. Regarding river flooding, major flood stage is forecast at several rivers. Please closely monitor Flood Warnings and statements, as well as any additional Flash Flood Warnings that may be issued. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 44 53 41 / 60 50 10 10 Hutchinson 69 42 52 38 / 60 60 10 10 Newton 70 42 50 39 / 70 70 10 10 ElDorado 72 44 52 41 / 60 60 10 10 Winfield-KWLD 73 46 54 42 / 50 50 10 0 Russell 64 39 52 35 / 70 30 30 10 Great Bend 65 40 51 35 / 70 40 20 0 Salina 68 42 52 38 / 80 50 10 10 McPherson 69 41 51 38 / 70 60 10 10 Coffeyville 74 51 57 43 / 90 50 20 10 Chanute 73 49 56 43 / 80 60 20 10 Iola 73 48 55 42 / 80 70 20 10 Parsons-KPPF 73 50 56 43 / 90 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SYNOPSIS...RM SHORT TERM...RM LONG TERM...RM AVIATION...EPS HYDROLOGY...RM
Hazardous weather outlook, May 8, 4:14 AM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 414 AM CDT Wed May 8 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-090915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 414 AM CDT Wed May 8 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A significant flooding threat will continue into this evening from both flash flooding and river flooding. Several rivers are forecast to reach major flood stage. Please monitor current and future Flash Flood and River Flood Warnings. Additional thunderstorms are expected through this evening, which will only add to the flood threat. Some of those storms could be strong to severe. The primary threat looks to be penny to quarter size hail, wind gusts of 55-65 mph, and brief tornadoes. The overall severe threat today will be conditional on how unstable it can get this afternoon. The greatest threat looks to be along and east of the Kansas Turnpike. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Impacts from significant river flooding will continue into this weekend. Please continue to monitor river flood warnings for the latest information. Isolated to scattered thunderstorms may return to the area by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening, especially along and east of the Kansas Turnpike. In addition, any reports of flooding would be greatly appreciated. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Martin
In the hours before
Local storm report, May 8, 2:53 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM FLASH FLOOD 1 W WELLINGTON 37.27N 97.42W
05/08/2019 SUMNER KS BROADCAST MEDIA
HOME EVACUATIONS NEAR THE 900 BLOCK ALONG N H STREET FROM
HIGH WATER. VIA KSN TV
&&
BDKLocal storm report, May 8, 3:15 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
315 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 AM FLOOD PEABODY 38.17N 97.11W
05/08/2019 MARION KS LAW ENFORCEMENT
SPRING CREEK IS OUT OF ITS BANKS. NUMEROUS ROADS FLOODED
IN AND AROUND PEABODY AND MARION.
&&
BDKLocal storm report, May 8, 4:00 AM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM FLASH FLOOD 1 SW AUGUSTA 37.69N 96.99W
05/08/2019 BUTLER KS EMERGENCY MNGR
STILL NUMEROUS ROADS ACROSS AUGUSTA UNDER
WATER, ESPECIALLY ON THE WEST SIDE OF TOWN.
&&Local storm report, May 8, 4:30 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM FLASH FLOOD 1 SW WELLINGTON 37.26N 97.41W
05/08/2019 SUMNER KS LAW ENFORCEMENT
NUMEROUS ROADS STILL CLOSED ACROSS THE
SOUTHWEST PART OF TOWN.
&&Local storm report, May 8, 5:00 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM FLASH FLOOD 1 SSW PEABODY 38.16N 97.11W
05/08/2019 MARION KS LAW ENFORCEMENT
PEABODY POLICE DEPARTMENT IS REPORTING ALL
RESIDENCES SOUTH OF SPRING CREEK BRIDGE ARE
BEING EVACUATED DUE TO QUICKLY RISING WATER.
&&
MARTINLocal storm report, May 8, 5:03 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT WED MAY 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLASH FLOOD 5 N LITTLE RIVER 38.47N 98.00W
05/08/2019 RICE KS EMERGENCY MNGR
REPORTS OF NUMEROUS VEHICLES DRIVING INTO
FLOODED ROADWAYS AND BECOMING SUBMERGED
THROUGHOUT THE COUNTY.
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:02 PM CDT | Areal Flood Warning | ICT | Neosho | 15 hr |
| May 7, 7:18 PM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| May 7, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 55 min |
| May 7, 7:43 PM CDT | Special Weather Statement | ICT | Reno | 32 min |
| May 7, 7:54 PM CDT | Special Weather Statement | ICT | Cowley | 36 min |
| May 7, 8:10 PM CDT | River Flood Warning | ICT | Lincoln | 20 hr |
| May 7, 8:23 PM CDT | River Flood Warning | ICT | McPherson, Saline | 59 hr |
| May 7, 8:28 PM CDT | River Flood Warning | ICT | Lincoln | 4 days |
| May 7, 8:30 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 45 min |
| May 7, 8:38 PM CDT | Special Weather Statement | ICT | Harper, Kingman | 37 min |
| May 7, 8:42 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 7, 8:46 PM CDT | River Flood Warning | ICT | Cowley | 4 days |
| May 7, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 7, 9:13 PM CDT | Special Weather Statement | ICT | Woodson | 32 min |
| May 7, 9:21 PM CDT | Special Weather Statement | ICT | Harper, Kingman, Reno | 24 min |
| May 7, 9:42 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 12 hr |
| May 7, 9:46 PM CDT | Special Weather Statement | ICT | Harper | 29 min |
| May 7, 9:51 PM CDT | Special Weather Statement | ICT | Butler | 24 min |
| May 7, 10:00 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| May 7, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 33 min |
| May 7, 10:29 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick, Sumner | 46 min |
| May 7, 10:33 PM CDT | Areal Flood Warning | ICT | Reno | 12 hr |
| May 7, 11:02 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| May 7, 11:03 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 5 hr |
| May 7, 11:06 PM CDT | Special Weather Statement | ICT | Sumner | 24 min |
| May 7, 11:18 PM CDT | Tornado Warning | ICT | Butler | 30 min |
| May 7, 11:33 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sumner | 57 min |
| May 7, 11:45 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 20 min |
| May 8, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood | 59 min |
| May 8, 12:47 AM CDT | Flash Flood Warning | ICT | Cowley, Sumner | 9 hr |
| May 8, 1:15 AM CDT | Flash Flood Warning | ICT | Reno | 6 hr |
| May 8, 1:15 AM CDT | River Flood Warning | ICT | Butler, Cowley | 55 hr |
| May 8, 1:22 AM CDT | River Flood Warning | ICT | Ellsworth | 10 hr |
| May 8, 1:23 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood | 54 min |
| May 8, 2:05 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 55 min |
| May 8, 2:14 AM CDT | Areal Flood Warning | ICT | McPherson | 8 hr |
| May 8, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 53 min |
| May 8, 3:09 AM CDT | River Flood Warning | ICT | Butler, Cowley | 41 hr |
| May 8, 3:33 AM CDT | River Flood Warning | ICT | Kingman | 57 hr |
| May 8, 4:48 AM CDT | Flash Flood Warning | ICT | Rice | 5 hr |
| May 8, 4:57 AM CDT | Flash Flood Warning | ICT | Marion | 5 hr |
| May 8, 7:01 AM CDT | Areal Flood Warning | ICT | Chase | 3 hr |
| May 8, 7:44 AM CDT | River Flood Warning | ICT | Sumner | 61 hr |
| May 8, 8:52 AM CDT | Areal Flood Warning | ICT | Harper, Kingman, Reno | 73 min |
| May 8, 8:53 AM CDT | River Flood Warning | ICT | Sedgwick | 41 hr |
| May 8, 8:58 AM CDT | River Flood Warning | ICT | Reno | 21 days |
| May 8, 10:07 AM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Cowley, Elk, Greenwood and 14 more | 3 days |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.